Arizona, 2009

Lightning Strike in Arizona, July 17, 2009

July 17, 2009 · NWS FGZ · 1 event in 1 county or zone

Lightning stuck one house and also knocked out power to street lights.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

Lightning stuck one house and also knocked out power to street lights.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 17, 3:33 PM MST, 2 hours 2 minutes earlier.

Area forecast discussion, Jul 17, 3:33 PM MST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
333 PM MST FRI JUL 17 2009

.SYNOPSIS...STRONG HIGH PRESSURE WILL CONTINUE TO BRING VERY WARM
TEMPERATURES TO NORTHERN ARIZONA ALONG WITH A SLIGHT CHANCE FOR
SHOWERS AND THUNDERSTORMS OVER THE NEXT SEVERAL DAYS.

&&

.DISCUSSION...SCATTERED THUNDERSTORMS HAVE DEVELOPED THIS AFTERNOON
ACROSS THE WHITE MOUNTAINS AND NORTHERN GILA COUNTY...WITH VERY
ISOLATED SHOWERS ELSEWHERE. BY THE END OF THIS AFTERNOON...A FEW
LOCATIONS WILL LIKELY HAVE MET OR EXCEEDED RECORD HIGH TEMPERATURES
FOR THE DAY. THIS IS OCCURRING AS VERY STRONG MID-LEVEL HIGH
PRESSURE REMAINS CENTERED OVER NORTHERN ARIZONA. THIS STRONG HIGH
PRESSURE WILL REMAIN CENTERED NEAR THE STATE FOR THE NEXT SEVERAL
DAYS...AND WELL ABOVE NORMAL DAYTIME TEMPS ALONG WITH THE POTENTIAL
FOR A FEW MORE RECORDS CAN BE ANTICIPATED. THE BEST CHANCES FOR
PRECIPITATION INTO EARLY NEXT WEEK SHOULD BE CONFINED TO AREAS ALONG
THE MOGOLLON RIM AND WHITE MOUNTAINS AND POINTS TO THE SOUTH AND
WEST. STILL...HAVE LIMITED POPS TO BELOW CLIMATOLOGY INTO EARLY NEXT
WEEK AS THE POSITION OF THE HIGH DOES NOT SEEM TO ENCOURAGE THE MOST
FAVORABLE FLOW PATTERN FOR DEEP MOISTURE ADVECTION INTO THE
NORTHLAND.

&&

.AVIATION...FOR THE 00Z PACKAGE...ISOLD SHRA/TSRA WILL BE POSSIBLE
THROUGH AROUND 02Z...MOSTLY SOUTH OF A KP23-KFLG-KSJN LINE. THE
STRONGER STORMS MAY PRODUCE MVFR OR LOCALIZED IFR CONDITIONS AND
WIND GUSTS OVER 30 KT. EXPECT CLEARING SKIES AND LIGHT WIND
OVERNIGHT. ISOLATED THUNDERSTORMS WILL REDEVELOP AFTER 18Z SATURDAY
OVER GENERALLY THE SAME AREAS AS TODAY. AVIATION DISCUSSION NOT
UPDATED FOR AMENDMENTS.

&&

.FIRE WEATHER...TONIGHT THROUGH SUNDAY...HOT HIGH PRESSURE WILL
CONTINUE NORTHERN ARIZONA. CONDITIONS FOR AREAS NORTH OF THE
MOGOLLON RIM SHOULD BE DRY OVERALL WITH MIN RH VALUES LESS THAN 10
PERCENT...HAINES INDICES AT 6...AND JUST A SLIGHT CHANCE OF MAINLY
AFTERNOON HIGH BASED THUNDERSTORMS. AREAS SOUTH OF THE RIM SHOULD
SEE WIDELY SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
WITH A BETTER CHANCE OF WETTING RAINS. DAILY HIGH TEMPERATURES WILL
REMAIN A 5 TO 10 DEGREES ABOVE NORMAL.

MONDAY THROUGH WEDNESDAY...LITTLE CHANGE IN THE LARGE SCALE PATTERN
IS SEEN...WITH MOISTURE REMAINING SCARCE NORTH OF THE MOGOLLON RIM.
WIDELY SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ARE
EXPECTED ALONG AND SOUTH OF THE MOGOLLON RIM...WITH ISOLATED SHOWERS
AND THUNDERSTORMS NORTH OF THE MOGOLLON RIM. DAILY HIGH TEMPERATURES
WILL CONTINUE TO BE ABOVE NORMAL THROUGH THE PERIOD.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC........................KD
AVIATION/FIRE WEATHER.........JJ

VISIT WEATHER.GOV/FLAGSTAFF FOR NORTHERN ARIZONA WEATHER
INFORMATION.
Hazardous weather outlook, Jul 17, 9:51 AM MST, 7 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
951 AM MST FRI JUL 17 2009

AZZ004>018-037>040-180715-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
951 AM MST FRI JUL 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

STRONG HIGH PRESSURE WILL CONTINUE TO BRING VERY WARM TEMPERATURES
TO NORTHERN ARIZONA ALONG WITH ISOLATED THUNDERSTORMS. THE GREATEST
CHANCES FOR PRECIPITATION WILL BE OVER THE MOGOLLON RIM AND WHITE
MOUNTAINS...AND SOUTHWEST INTO YAVAPAI AND NORTHERN GILA COUNTIES.
EXPECT THAT THUNDERSTORMS IN THIS REGION COULD BEGIN DEVELOPING IN
THESE AREAS BY NOON. SOME THUNDERSTORMS MAY PRODUCE STRONG AND
GUSTY WINDS...AND LOCALLY HEAVY RAINFALL AMOUNTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

STRONG HIGH PRESSURE WILL REMAIN CENTERED NEAR THE FOUR CORNERS
STATES OVER THE NEXT SEVERAL DAYS...WITH MUCH WARMER THAN NORMAL
DAYTIME TEMPERATURES PERSISTING. EXPECT ONLY A SLIGHT CHANCE OF
SHOWERS AND THUNDERSTORMS EACH DAY...MAINLY FOR AREAS ALONG OR
SOUTH AND WEST OF THE MOGOLLON RIM.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Flagstaff radar (KFSX), 39 km away, was scanning. The volume nearest the first event began at 00:34 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Gila

When
July 17, 5:35 PM MST to 5:45 PM MST
Where
Gila County, (0e4)payson Arpt to 5 mi E of (0e4)payson Arpt
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
34.250, -111.350

Lightning stuck one house and also knocked out power to street lights.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2009Every state in 2009This day in weather historyWarnings in Arizona, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 189774.